I am about 2 weeks post L5 reconstruction lumbar fusion surgery due to issues from first L5 - S1 fusion 6 months ago. Back pain seemingly resolved with second surgery, but now pins and needles and fire of right foot calf.
This new foot issue is being compounded with foot and leg edema envolving both legs! My ankles are so puffed my skin stings from the pressure. I just had screening and blood pulled three times shortly before surgery and transfusion after (my blood) and all blood reports state excellent for 54. Had heart eco about two years ago and heart is good. Why the edema? Yes, I have just had major surgery and been in bed on percoset, neurotonin, flexeril and zanaflex (massive muscle spasms at surgery site since two hrs out of recovery, tore up incision and only half of staples out yet))but up all day walking and staying active. I don't like the edema and worry it is kidney or heart related. Meds could be a cause but not sure since possible side effects are so numerous on all meds.
I think I will call doc today and push issue. Went in three days ago to have staples removed and only one in office is his tech who may have noted comment on edema but really did not address it.
Any ideas on edema - meds - surgery and being 54 - kidney related???? An ideas appreciated because I am a bit scared. Thanks so much for being there for me Health Board members
__________________ Life is good To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Hopefully your doctor has answered your questions by now....but if not, were you taking neurontin prior to surgery? Or has the dosage been increased? I found I could tolerate a low dosage, but as soon as it was increased, I developed swelling in my foot and ankle.
Also, I don't know how active you are, but perhaps you are doing too much too soon after your surgery and it is contributing to the swelling. At least according to my surgeon, when your body is being required to grow new bone, it requires a good deal of energy. Since you have a finite amount, if you are making lots of other demands on the body at the same time, it will draw it away from the bone growth process. So you might want to examine your level of activity and see if you are giving yourself sufficient rest each day.
You may remember that I had surgery in Oct. for spinal canal stenosis at L1-2 and had bone spurs at that level as well as 2-3 and 3-4. After surgery I noticed that my right foot and ankle was swollen except for first thing in the morning. Tho the edema isn't as intense, I still experience swelling that, by nightfall, makes my shoe very tight and my ankle bone doesnt even show. My research isn't turning up any answers as to why this is happening. Btw, I believe the surgery was XLIF with 2 incisions on my right side as well as a rather large incision in the lumbar area.
If anyone has any idea as to what may be causing this, I would appreciate your input. Thanks so much. Oh, btw, I don't see my surgeon for another 4 weeks. AT my first post-op visit, I forgot to tell him about it.....I really thought it would go away soon. And the right leg is also very weak but was not prior to surgery. My OSS said that the strength should come back and there has been some improvement but not nearly normal.
I don't mean to alarm you, but I would be most concerned with possible blood clots. I know clots can cause ankle and leg swelling and it's a big risk after having surgery. Clots are always a concern within the first few weeks after surgery. Some warnings of this could be swelling in the feet, ankles, and calves as well as tenderness and/or redness. A person can also be in very good health and still get clots after a surgery. Trust me...one of my friends did. She was only 28 and had to have a surgery (not spine surgery). She developed severe lower leg swelling on one leg and it hurt. She kept goign to her doc about it, who thought it was nothing! Well, she ended up in the hospital when she suddenly couldn't breathe, and she was found to have two collapsed lungs from several blood clots that traveled to her lungs!! Luckily she recovered, but had she waited a bit longer to go to the ER on her own, it could have been worse. Again, I don't want to scare you, and I'm not a doctor, but this is always a possibility. I would suggest you call your surgeon as soon as possible and ask them to have it checked out as quickly as possible, if nothing else, at least to rule it out.
Baybreeze, thanks for your reply. Actually, I had thought about a blood clot but don't think that is what is going on because there is no pain or redness, it doesn't feel warm to the touch and it doesn't hurt to stand on it. I'm just totally baffled as this has been going on for about 11 weeks now and doesn't seem to be getting better. On the other hand, it isn't getting worse, either.
I had the same thing happen after my L5/S1 fusion and mine was due to the Neurontin. I also tried Lyrica and it did the same thing. My legs were swollen so bad it looked like I had blisters on them. At the time I had home health coming out to check on me and they immediately called my surgeon and said I needed to stop the medication. Once I stopped them the swelling went down. I know it can be other problems but that was my experience and it is now on my records so I don't take them again. Unfortunately, I have a lot of nerve pain even when I broke my leg/ankle and there is nothing there that I can take. I hope you can find out soon what the problem is.
I had a 3 level open fusion in June. I had the problem with neurontin and Lyrica as I mentioned earlier, but that was prior to this surgery. I had some swelling in my right leg very similar to what you described. I did remember to ask my surgeon about it, several visits, in fact. He asked me a couple questions, but ultimately just kind of shrugged, said "this happens...we'll keep an eye on it..." and provided NO explanation. I don't remember at what point it went away, but one day I was aware that I didn't have it any more.
I'm the kind of person who wants answers, so I am uneasy that I don't know what caused it, but it happened after my first fusion in 2008 as well...so I have concluded it just must have something to do with the process. Eventually my body starts working more efficiently again, and is able to clear fluids more normally.
I'll be looking forward to hearing what your surgeon has to say about your swelling.
Thank you both for your replies. I have been on lyrica for a couple of years now and had no swelling prior to the surgery, so I think that rules it out as the problem. I have weaned off it anyway and haven't taken any for 3 days now....and I am overjoyed that I have minimal nerve pain as of now! So at least it seems that the surgery was successful in that regard.
Teri, you give me hope that maybe I will be free of this soon. I actually am wearing houseshoes that are one size too large to accomodate the swelling; otherwise, by evening, my shoes actually hurt my foot! Did you also have any leg weakness following that surgery as I do? It's really frustrating as I went in with left leg weakness being one of the reasons for the surgery and came out with the right leg weaker than the left one. You might remember that my doctor said he has had that happen to 20 other patients and the strenght in their legs returned to normal. Well, I'm sure waiting for that to happen! Steps are almost impossible to manage and since I live alone now, it can be very difficult bringing groceries in. Even a 5 lb. bag impacts me and I have to swing the bag into the house and drop it on the floor. No way I can manage to climb up those 3 steps if I am carrying anything. So frustrating!
You can be sure I will past after seeing my surgeon next month and will let you know if he has any ideas as to what is causing this swelling. Truthfully, I don't expect any answers but I can always hope, lol.
No, Carol, I didn't have leg weakness after either of my fusions....but I do know weird things can and often do happen to nerves during spine surgery. Hopefully it will clear up soon. Sometimes it just takes much longer than we think it should.